• All threads and posts regarding Coronavirus COVID-19 can now be found in our new area specifically for Coronavirus COVID-19 discussion.

    You can directly access this area >here<.

Link Between Steroid Use and Dementia?

Long-Suffering

Registered User
Jul 6, 2015
425
Has anyone else seen a link between steroid use and dementia? The first sign there was something wrong with dad's mental health came when he was on a course of steroids for a chest infection. (He gets these regularly as he has COPD). One night he appeared by mum's bedside in the early hours, naked with a cup of tea, talking gibberish. The doctor said it was the steroids. Since then, every time he's had to take steroids he's completely lost it. The doctor said "Steroids make you mental". I am wondering to what extent the steroids may have influenced his dementia or if the two things are not related to each other.

LS
 

Izzy

Volunteer Moderator
Aug 31, 2003
62,058
69
Dundee
I've had a quick Google and I found lots of links to articles about steroid use and dementia. I think these were mostly long term steroid use. I have no idea how reliable these articles are. Perhaps someone else will have personal experience.

How very unprofessional of the doctor to say 'steroids make you mental'.
 

Linbrusco

Registered User
Mar 4, 2013
1,619
Auckland...... New Zealand
Has anyone else seen a link between steroid use and dementia? The first sign there was something wrong with dad's mental health came when he was on a course of steroids for a chest infection. (He gets these regularly as he has COPD). One night he appeared by mum's bedside in the early hours, naked with a cup of tea, talking gibberish. The doctor said it was the steroids. Since then, every time he's had to take steroids he's completely lost it. The doctor said "Steroids make you mental". I am wondering to what extent the steroids may have influenced his dementia or if the two things are not related to each other.

LS
My Mum is the one with Alzheimers and has never been on steroids, but some people just do react differently to steroids.
My husband had never had to have steroids at all in his life until diagnosed with a brain tumour in 2004. They prescribed Dexemethasone to reduce swelling pre & post operatively.
He could not sleep, he felt constantly on edge, he began to hallucinate, become argumentative and angry.
Thankfully he was able to reduce the dosage and come off them all together within a month, and has not had to have them again since.
 

nicoise

Registered User
Jun 29, 2010
1,806
Whilst I am not aware of a link between steroids and dementia, there is a known link between infection (and thereby inflammation) and a worsening of dementia symptoms, sometimes permanently.

So whilst your father was taking steroids, perhaps it was the underlying condition that was exacerbating his symptoms rather than the medication? Or that your father might be sensitive to that particular medication....
 

canary

Registered User
Feb 25, 2014
12,594
South coast
Whilst I am not aware of a link between steroids and dementia, there is a known link between infection (and thereby inflammation) and a worsening of dementia symptoms, sometimes permanently.

So whilst your father was taking steroids, perhaps it was the underlying condition that was exacerbating his symptoms rather than the medication? Or that your father might be sensitive to that particular medication....
I was thinking that too nicoise. Every time mum gets a chest infection or UTI her dementia symptoms get really bad even though she doesnt take steroids.
 

Long-Suffering

Registered User
Jul 6, 2015
425
Whilst I am not aware of a link between steroids and dementia, there is a known link between infection (and thereby inflammation) and a worsening of dementia symptoms, sometimes permanently.

So whilst your father was taking steroids, perhaps it was the underlying condition that was exacerbating his symptoms rather than the medication? Or that your father might be sensitive to that particular medication....
This might explain what one of the nurses told me: that Dad suffered from delirium while he had an infection and this could cause damage to his brain each time which was irreversible, so he would get steadily worse with each infection. I thought the delirium was caused by the steroids used to treat the infection, and not by the infection itself, but that would make sense.
 

theunknown

Registered User
Apr 17, 2015
420
There is a condition known as 'steroid psychosis'. Although the doctor who said that steroids are mental, stay away from them, was offering up information that would worry those who rely on them - there is some evidence that they can cause real problems. I basically lost my mum once she was prescribed a high dose in order to stop a suspected condition from advancing. I also had a consultant say to me last week, 'You want to avoid them'.

My mum was sectioned and we were told that she could never again live with a degree of independence. I don't put that down to the steroids, but that's because the only diagnosis she's had is 'irreversible cognitive impairment'. She's 81 and neighbours/family had noticed she was having problems. I think in my mum's case it was likely that she had an underlying mental health condition, but that's purely speculation on my part. What part steroids played in excerbating anything, I'll never know. Because my mum's condition is irreversible I doubt I'll ever have an accurate diagnosis of what has happened to her.

I think there definitely needs to be more research into the effects of various steroids, and whether the use of them outweighs the risks of not prescribing them.